Illinois, 2025

Cold in Illinois, January 21, 2025

January 21, 2025 · NWS LSX · 2 events in 2 counties and zones

A very cold air mass brought the temperature down to zero or colder with wind chill values as cold as 25 below zero during the morning of January 21.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A very cold air mass brought the temperature down to zero or colder with wind chill values as cold as 25 below zero during the morning of January 21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 21, 3:17 AM CST, 43 minutes earlier. Its key messages:

  • Bitterly cold arctic air currently resides across the region with minimum wind chills early this morning ranging from -10 to -30F from south to north.
  • Dangerous wind chill values of -10 to -15F are forecast again this evening into very early Wednesday morning across parts of south-central Illinois where a new cold weather advisory has been issued.
  • Temperatures will moderate quickly on Wednesday, with readings closer to normal through the weekend.
Area forecast discussion, Jan 21, 3:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
317 AM CST Tue Jan 21 2025

.KEY MESSAGES...

- Bitterly cold arctic air currently resides across the region
  with minimum wind chills early this morning ranging from -10 to
  -30F from south to north.

- Dangerous wind chill values of -10 to -15F are forecast again
  this evening into very early Wednesday morning across parts of
  south-central Illinois where a new cold weather advisory has
  been issued.

- Temperatures will moderate quickly on Wednesday, with readings
  closer to normal through the weekend.

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 301 AM CST Tue Jan 21 2025

The arctic front has recently cleared the CWA and continues to push
off to the southeast. Just behind the front, some scattered light
snow flurries have been denoted. Any flurry activity across portions
of southeast Missouri and southwest Illinois should also move out
over the next 2-3 hours.

Temperatures this morning have dropped below zero from parts of
central Missouri through west-central Illinois with readings below -
10F now just south of the Missouri-Iowa border. Northwest winds
have lightened up on the periphery of a 1044 hPa high over
northeast Kansas. However, any winds with these kind of
temperatures has a big impact on wind chills. Wind chill readings
at 0800 UTC are well into advisory criteria for most of the area,
other than parts of southeast Missouri and southwest Illinois.
Temperatures should continue to drop the next 3-4 hours, so we are
expecting wind chill values will as well. Minimum wind chill
readings will likely be between 5-7 AM, ranging from -10 to -30F
from south to north. Have upgraded our far northern counties to a
warning given the colder wind chill values observed, with no
changes elsewhere.

While there will be plenty of sunshine today, highs will only
reach the single digits to teens. This will be the coldest day of
the winter season across the region, with the aforementioned highs
25-30 degrees below normal for the date.

The surface ridge axis is expected to continue to slide east through
the night, crossing into the Upper Ohio Valley by late tonight.
Southerly winds will increase in its wake, and this combined with
increasing clouds will combine to yield rising temperatures.
However, temperatures should fall through about 12-2 AM across
parts of south-central Illinois due to the timing of the surface
ridge. This means another round of dangerous wind chills (-10 to
-15F) are likely from late evening through the overnight hours. As
a result, issued another cold weather advisory for this area.
This is where lows in the single digits are expected. Further
west/northwest, the southerly winds will begin earlier, preventing
much in the way of a temperature drop this evening. Lows in the
mid teens are forecast across central Missouri.

The warmup is fully underway on Wednesday as the entire mid-
Mississippi Valley undergoes significant low-level warm air
advection. The arctic air mass will be a thing of the past as
temperatures warm into the upper 20s to mid 30s. Yes, those values
are still several degrees below normal, but 20-25 degrees warmer
than this afternoon.

Gosselin

&&

.LONG TERM...  (Wednesday Night through Monday)
Issued at 301 AM CST Tue Jan 21 2025

(Wednesday Night - Friday)

The concern for Wednesday night remains on the potential for light
snow in northeast Missouri and west-central Illinois. Deterministic
guidance continues to show light QPF in the presence of a cold
front. Aloft, a midlevel shortwave passes through the mid-
Mississippi Valley with some enhanced divergence beneath the left-
exit region of a jet streak aloft. The latest LREF now shows a
50-70% probability for measurable snowfall in our far northern CWA.
Raised PoPs to high chance in these locations. The best signal on
the LREF (probabilities near 90%) is across eastern Iowa into
northern Illinois. Any slight shift northward could shift this
area of light snow out of the area entirely. Therefore, was not
confident enough to add likely PoPs at this time.

Snow amounts would be very light, ranging from a dusting to as much
as a half of an inch. Probabilities for 1" or more of snow are
basically nil on the LREF.

There have been a couple of notable changes in ensemble guidance for
the end of the week compared to last night. For one, the secondary
midlevel shortwave is a bit further south and less organized for
Thursday night/Friday. As a result, the chances for any light
snow accumulations have lessened. Probabilities for measurable
snowfall on the LREF have dropped below 10%. Last night, there
was a better signal, with 20-30% chances for light snowfall
accumulations. Given cyclonic flow aloft, some flurries may still
be possible however. The other change is that temperatures look
colder to end the week, with mean 850-hPa temperatures on the
EPS/GEFS closer to -10C. Highs Thursday/Friday are likely to be
in the 20s/30s, some 5 degrees on average colder than the previous
forecast. Friday morning should be the coldest morning with the
surface ridge sliding across Missouri. Lows in the single digits
to teens are forecast.

(Friday Night - Monday)

The latest WPC clusters of the 500-hPa height pattern remain in good
agreement that anomalous troughing will get carved out in the desert
southwest/Baja California region. Further east, zonal flow will be
in place across the midsection of the country. We are still looking
at a cold frontal passage sometime late Saturday/Saturday night.
There remains a low possibility that some energy may get ejected out
of the desert southwest and interact with this frontal boundary late
this weekend to produce some light rain/snow. This signal is weak
however and is almost entirely confined to the GFS/GEFS.
Probabilities for measurable precipitation on the EPS/CMCE are less
than 10%. Compare that to the GEFS, which shows 50-80% chances for
east central and southeast Missouri as well as southwest
Illinois. Given that the GEFS is on its own, this is not the most
likely scenario. Maintained some slight chance/low chance PoPs,
mainly in southeast Missouri and southwest Illinois with this
forecast package. However, my guess is that these PoPs will lessen
and may even disappear over the next 48 hours. Typically, when
one ensemble suite is so different than the other two, it is most
often not correct.

Temperature wise, there is more confidence through the weekend
into early next week. A sharp warmup is expected on Saturday
ahead of the cold front, with highs likely in the 40s areawide.
Some locations may even hit the 50 degree mark. Spread on the NBM
is low for Saturday, with only a 3-6 degree inter-quartile range.
Behind the front, a return to below normal temperatures is
expected with highs in the 30s.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1043 PM CST Mon Jan 20 2025

A cold front is moving through the region currently, with brief
gusty winds and some snow flurries along it. Winds stay out of the
northwest through the night and into the morning, but speeds
should decrease through the day tomorrow as high pressure moves
in. In fact, by tomorrow evening winds turn back to the south. VFR
conditions are expected outside of the potential for a brief
flurry. If this occurs it will be in the next few hours at the St
Louis metro or in central Missouri. Brief visibility restrictions
and MVFR ceilings are possible with it, but significant
accumulations are not expected.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Extreme Cold Warning until noon CST today for Knox MO-Lewis MO-
     Marion MO-Shelby MO.

IL...Extreme Cold Warning until noon CST today for Adams IL-Brown IL.

&&

WFO LSX
Hazardous weather outlook, Jan 21, 3:29 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
329 AM CST Tue Jan 21 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
329 AM CST Tue Jan 21 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Dangerous wind chills are ongoing this morning across the area.
Please see the Cold Weather Advisory and Extreme Cold Warning for
more details.

Another round of dangerous wind chills is forecast across portions of
south-central Illinois this evening through the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Brown

When
January 21, 4:00 AM CST to 10:00 AM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Wind chill values reached as low as 26 below zero on the morning of the 21st.

Cold/Wind Chill, Adams

When
January 21, 6:00 AM CST to 10:00 AM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Wind chill values reached as low as 26 below zero on the morning of the 21st.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224413, 1224412.